Case Reports

Accidental podophyllin poisoning in a 3-year-old child

Thandi de Wit, Tashmin Bisseru

Abstract


Accidental poisoning in children remains a common presentation in healthcare centres worldwide, with the highest rates of fatal poisonings occurring in Africa. Podophyllin, commonly used for genital warts, is a rare agent in poisoning cases. A few cases have been reported in the international literature, with serious systemic and neurological side-effects. We report a case of accidental podophyllin poisoning in a 3-year-old boy, which was complicated with organ dysfunction. The case highlights the severe neurological side-effects of podophyllin poisoning and the importance of accident prevention in our communities. 


Authors' affiliations

Thandi de Wit, Department of Paediatrics, Pietermaritzburg Hospital Complex, South Africa

Tashmin Bisseru, Department of Paediatrics, Pietermaritzburg Hospital Complex, South Africa

Full Text

PDF (101KB)

Keywords

Poisoning; podophyllin

Cite this article

South African Journal of Child Health 2015;9(2):63-64. DOI:10.7196/SAJCH.865

Article History

Date submitted: 2014-10-12
Date published: 2015-01-29

Article Views

Abstract views: 1634
Full text views: 686

Comments on this article

*Read our policy for posting comments here